Ohio, 2013Flash Flood in Ohio, August 8, 2013
August 8, 2013 · NWS CLE · 1 event in 1 county or zone
A small line of training thunderstorms brought torrential rainfall to southern Trumbull County on the evening of August 8th. The airmass over the region at the time was warm and humid which had led to rainfall rates over 2 inches per hour in earlier storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.5 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small line of training thunderstorms brought torrential rainfall to southern Trumbull County on the evening of August 8th. The airmass over the region at the time was warm and humid which had led to rainfall rates over 2 inches per hour in earlier storms. The thunderstorms were spotty, however in this even the storms trained over the same area for two hour. A measured rainfall of 4.5 inches between 4 and 5 PM in Newton Falls was in the range of a 1000 year rain event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 8, 3:16 PM EST, 44 minutes earlier.
Area forecast discussion, Aug 8, 3:16 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
416 PM EDT THU AUG 8 2013
.SYNOPSIS...
A WEAK COLD FRONT EXTENDING FROM NORTHWEST PENNSYLVANIA INTO
ILLINOIS WILL BECOME STATIONARY OVERNIGHT BEFORE MOVING SOUTHEAST
ON FRIDAY. HIGH PRESSURE WILL BUILD INTO THE AREA FOR THE WEEKEND
AND THEN MOVE SOUTHEAST INTO WEST VIRGINIA ON MONDAY.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THE WEAK COLD FRONT DRAPED ACROSS THE EASTERN PORTION OF OUR
FORECAST AREA WILL BECOME STATIONARY OVERNIGHT. SHOWERS AND
THUNDERSTORMS WILL DEVELOP THROUGH THE EVENING ALONG AND AHEAD OF
THIS FRONT. THERE IS ENOUGH INSTABILITY FOR STRONG THUNDERSTORMS
WITH WIND GUSTS AS HIGH AS 50 MPH. SEVERE THUNDERSTORMS ARE
UNLIKELY...BUT CANNOT BE RULED OUT. ONE OF THE MAIN CONCERNS WITH
THE DEVELOPING THUNDERSTORMS IS THEIR TENDENCY TO TRAIN. THIS WILL
LEAD TO HIGH RAINFALL AMOUNTS LOCALIZED FLOODING. THE
THUNDERSTORM POTENTIAL WILL LIKELY DIMINISH OVERNIGHT...BUT
SCATTERED SHOWERS ARE EXPECTED TO CONTINUE.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
THE WEAK FRONT WILL SLOWLY MOVE SOUTHEAST OF THE OHIO VALLEY ON
FRIDAY. SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE THROUGH
FRIDAY EVENING...ESPECIALLY ACROSS THE SOUTHERN PORTION OF THE
FORECAST AREA. THE CONVECTIVE POTENTIAL WILL GREATEST IN THE
AFTERNOON AND EVENING AS DAYTIME HEATING LEADS TO GREATER
INSTABILITY. HIGH PRESSURE WILL BUILD IN AT THE SURFACE ON
SATURDAY AND SUNDAY...BRINGING DRY CONDITIONS. NORTHERLY WINDS
WILL HELP TO KEEP TEMPERATURES BELOW NORMAL...WITH HIGHS IN THE
UPPER 70S ACROSS NORTHWEST OHIO AND LOWER 70S ACROSS NORTHWEST
PENNSYLVANIA.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
THE EXTENDED IS A LITTLE UNCLEAR ESPECIALLY AT THE BEGINNING. WENT
WITH CHANCE POPS MONDAY THROUGH TUESDAY WITH A DESCENT TROF ALOFT
MOVING THROUGH. FORECASTED MAINLY RAIN SHOWERS BUT SOME THUNDER
COULD OCCUR ESPECIALLY MONDAY AFTERNOON OVER NORTHWEST OHIO. FOR
WEDNESDAY THROUGH THURSDAY SOME RIDGING WILL OCCUR WITH DRY WEATHER.
BELOW NORMAL TEMPERATURES FOR MOST OF THE PERIOD.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
COLD FRONT IS SINKING SOUTH ACROSS NORTHERN OHIO AND NW PA.
SHOWERS AND THUNDERSTORMS MAINLY AHEAD OF THE FRONT. A MIX OF
CONDITIONS AHEAD OF THE FRONT AND BEHIND IT. A WAVE WILL MOVE
ALONG THE FRONT EARLY TONIGHT...SPREADING MORE SHOWERS AND
ISOLATED THUNDERSTORMS BACK INTO THE REGION. CONFIDENCE IN THE
CEILING FORECAST IS TOUGH.
.OUTLOOK...NON-VFR CONDITIONS LIKELY FRIDAY AFTERNOON THEN MAINLY
VFR.
&&
.MARINE...
A NORTH WIND THIS EVENING BUT THE WAVES SHOULD STAY BELOW SMALL
CRAFT ADVISORY. THE WINDS WILL STAY ONSHORE FRIDAY INTO THE WEEKEND.
A WEAK TROF WILL AFFECT THE AREA FRIDAY NIGHT AND THAT COULD THE
WINDS AND WAVES TO PICK UP AGAIN...BUT NOT EXPECTING THE NEED FOR A
SMALL CRAFT ADVISORY. OTHERWISE THE WINDS ON THE LAKE WILL BE
ONSHORE BUT ON THE LIGHT SIDE FOR EARLY IN THE WORK WEEK EVEN WITH A
WEAK FRONT/TROF EXPECTED TO MOVE THROUGH.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...YEAGER
NEAR TERM...YEAGER
SHORT TERM...YEAGER
LONG TERM...KIELTYKA
AVIATION...KIELTYKA
MARINE...KIELTYKA
Hazardous weather outlook, Aug 8, 2:48 PM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
348 PM EDT THU AUG 8 2013
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-092000-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
348 PM EDT THU AUG 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE INTO TONIGHT...MAINLY
EAST OF A LINE FROM CLEVELAND TO FINDLAY. LOCALIZED HEAVY RAIN AND
MINOR FLOODING ARE POSSIBLE WITH THE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-092000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
348 PM EDT THU AUG 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 8, 10:16 AM EST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1116 AM EDT THU AUG 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TORNADO 1 S ORRVILLE 40.83N 81.77W
08/07/2013 WAYNE OH NWS STORM SURVEY
EF1 TORNADO CONFIRMED BY NWS STORM SURVEY TEAM. MAXIMUM
WINDS ESTIMATED TO BE 95 MPH. PATH LENGTH APPROXIMATELY 1
MILE. PATH WIDTH APPROXIMATELY 50 YARDS.
&&
YEAGERLocal storm report, Aug 8, 12:00 PM EST, 4 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
100 PM EDT THU AUG 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TORNADO 1 S ORRVILLE 40.83N 81.77W
08/07/2013 WAYNE OH NWS STORM SURVEY
EF1 TORNADO CONFIRMED BY NWS STORM SURVEY TEAM. MAXIMUM
WINDS ESTIMATED TO BE 95 MPH. PATH LENGTH APPROXIMATELY 1
MILE. PATH WIDTH APPROXIMATELY 50 YARDS.
&&
YEAGERLocal storm report, Aug 8, 12:54 PM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
154 PM EDT THU AUG 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HEAVY RAIN 2 SSE BUCYRUS 40.78N 82.96W
08/08/2013 M2.70 INCH CRAWFORD OH TRAINED SPOTTER
2.70 INCHES OF RAIN IN 70 MINUTES.
0150 PM FLOOD 1 S BUCYRUS 40.79N 82.97W
08/08/2013 CRAWFORD OH LAW ENFORCEMENT
HIGH WATER ON STATE ROUTES 4 AND 98 JUST SOUTH OF
BUCYRUS.
&&
MITCHELLLocal storm report, Aug 8, 12:58 PM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
158 PM EDT THU AUG 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM FLOOD HARPSTER 40.74N 83.25W
08/08/2013 WYANDOT OH FIRE DEPT/RESCUE
COUNTY ROADS 71 AN 72 FLOODED. OBSERVERS ESTIMATED 3 TO 4
INCHES OF RAIN FELL.
&&
SJAMISONLocal storm report, Aug 8, 2:18 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
318 PM EDT THU AUG 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM TSTM WND DMG CONNEAUT LAKE 41.62N 80.30W
08/08/2013 CRAWFORD PA 911 CALL CENTER
NUMEROUS TREES DOWN.
&&
MITCHELLFlash Flood, Trumbull
- When
- August 8, 4:00 PM EST to 6:00 PM EST
- Where
- Trumbull County, 1.62 mi ESE of Newton Falls to 2.46 mi SSW of Leavittsburg
- Cause
- Heavy Rain
- Property damage
- $2.5 million
- Reported by
- COOP Observer
- Coordinates
- 41.171, -80.951
The flash flooding on August 8th put most of the Newton Falls Community Park under water along with several homes and businesses. State Route 534 along with several other roads were closed including Crossroads with Warren Ravenna Road, Taft Avenue and Wilson Avenue, had water standing as high as the mailbox of one residence. The storm sewer systems were overwhelmed causing backups into hundreds of homes and businesses' basements.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, August 8 to 9, 20131 death · $75,000 · 1.75 in hail · 9 events
- Flash Flooding and Flood in Arkansas, August 8 to 22, 2013$2.1 million · 1 in hail · 19 events
- Flash Flooding in New York, August 8 to 9, 2013$705,000 · 16 events
- Flash Flooding in Virginia, August 8, 2013$255,000 · 2 events
- Flash Flood and Hail in Colorado, August 8 to 9, 2013$50,000 · 1 in hail · 2 events
- Flash Flooding in West Virginia, August 8 to 10, 2013$35,000 · 2 events
- Damaging Winds in New York, August 8, 2013$16,000 · 61 kt wind · 8 events
- Damaging Wind in Kentucky, August 8, 2013$20,000 · 52 kt wind · 1 event
- Damaging Wind in Tennessee, August 8, 2013$20,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Texas, August 8, 2013$3,000 · 1.75 in hail · 11 events
- Flooding and Hail in Pennsylvania, August 8, 2013$2,000 · 1 in hail · 8 events
- Flash Flooding in Georgia, August 8, 2013$13,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474613.